Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 230, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2016, 11:57 PM MDT for Elbert County, Lincoln County, Washington County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 11:57 PM MDT (05:57 UTC)
- Expired
- Aug 3, 2016, 12:45 AM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
470
WUUS55 KBOU 030557
SVRBOU
COC039-073-121-030645-
/O.NEW.KBOU.SV.W.0230.160803T0557Z-160803T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1157 PM MDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1245 AM MDT
* AT 1156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH
OF LIMON...MOVING EAST AT 30 MPH. ANOTHER STORM WAS LOCATED 15
MILES NORTH OF GENOA...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LIMON...ARRIBA...GENOA AND THURMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3931 10397 3952 10390 3957 10378 3957 10371
3960 10371 3967 10354 3968 10306 3957 10308
3957 10316 3916 10316
TIME...MOT...LOC 0556Z 278DEG 26KT 3937 10368
HAIL...1.00IN
WIND...60MPH
$$
GIMMESTAD2 follow-up statements
904
WWUS55 KBOU 030627
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1227 AM MDT WED AUG 3 2016
COC039-073-121-030645-
/O.CON.KBOU.SV.W.0230.000000T0000Z-160803T0645Z/
WASHINGTON CO-ELBERT CO-LINCOLN CO-
1227 AM MDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN ELBERT AND NORTHEASTERN
LINCOLN COUNTIES...
AT 1225 AM MDT...SEVERE THUNDERSTORMS WER LOCATED 5 MILES NORTH OF
GENOA...OR 10 MILES NORTHEAST OF LIMON...AND 15 MILES NORTH OF
GENOA. THE STORMS WERE MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARRIBA...GENOA AND THURMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DENVER.
&&
LAT...LON 3933 10385 3957 10378 3957 10371 3967 10354
3968 10306 3957 10308 3957 10316 3916 10316
TIME...MOT...LOC 0625Z 290DEG 21KT 3935 10352
HAIL...0.88IN
WIND...60MPH
$$
GIMMESTAD620
WWUS55 KBOU 030644
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1244 AM MDT WED AUG 3 2016
COC039-073-121-030653-
/O.EXP.KBOU.SV.W.0230.000000T0000Z-160803T0645Z/
WASHINGTON CO-ELBERT CO-LINCOLN CO-
1244 AM MDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN ELBERT AND NORTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT
1245 AM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE FROM THE
CEDAR POINT AREA ACROSS NORTHERN LINCOLN COUNTY NORTH OF INTERSTATE
70. MINOR FLOODING IS POSSIBLE ESPECIALLY FROM CEDAR POINT TO AREAS
NORTH OF LIMON. DO NOT DRIVE THROUGH FLOODED AREAS.
LAT...LON 3933 10385 3957 10378 3957 10371 3967 10354
3968 10306 3957 10308 3957 10316 3916 10316
TIME...MOT...LOC 0641Z 278DEG 26KT 3935 10352
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:17 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 2, 8:17 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 817 PM MDT TUE AUG 2 2016 .UPDATE... Issued at 817 PM MDT Tue Aug 2 2016 Sct storms will continue over the plains thru midnight as redevelopment occurs along outflow boundaries. With decent precipitable water values and slow movement of storms could see some heavier rainfall in a few locations. Latest HRRR shows redevelopment near Denver around midnight. At this time not sure what will trigger these storms but will continue to watch things over the next few hours. && .SHORT TERM...(This evening through Wednesday) Issued at 256 PM MDT Tue Aug 2 2016 Subtropical moisture continues to ride into the state over an upper ridge stretched across New Mexico, Texas and Oklahoma. Light winds aloft have allowed for this afternoon's convection to have little movement, especially over the central part of the state. Southeasterly surface winds have increased in height and reached over the divide, increasing dewpoints. Readings between 40s and 60s exist over the eastern plains while dewpoints are in the 20s and 30s west of the divide. Storms will have the potential of localized heavy rain east of the divide the rest of the afternoon and into the evening. The HRRR model has continued its modeled area of storms along the northern state border this afternoon and evening while it has backed off on activity further south over the metro areas and Palmer Divide. With a few more recent models showing the activity towards the northern border, have increased the chances for storms this evening that way. There should still be a cap over the northeastern corner of the state, but if a strong enough storm breaks the cap, there is a small chance the storm could produce severe strength outslow winds or hail. Storms will diminish overnight with some cloud cover remaining as the subtropical moisture continues to pump over the state. Overnight lows will remain slightly warmer than normal for this time of year. Warmer temperatures are expected tomorrow as a surface low deepens over Wyoming ahead of a shortwave moving over the Northern Rockies. South-southeasterly low level flow will dry out the airmass slightly over the plains while an increase in moisture is expected over the mountains. Look for scattered thunderstorms in the mountains tomorrow afternoon with a delay in seeing any storms over the plains until the evening likely. .LONG TERM...(Wednesday night through Tuesday) Issued at 256 PM MDT Tue Aug 2 2016 Still expecting a change in the weather pattern in the Thursday and Friday time frame with cooler temperatures and higher chances of showers. An upper level disturbance tracking across the Northern high plains will send an associated cold front across Eastern Colorado Thursday morning. Initially the airmass will be more stable behind the front along with cooler low levels. This will keep the chance of showers very low on the plains at least through Thursday afternoon. An upper level disturbance will then move across the region from the Southwest with some weak to moderate QG lift. Moisture levels will also be increasing with PW values from around an inch over the Front range to about 1.50 inches over the NE plains. Coupled with upslope low level flow this will all lead to better chance of showers. Main impacts will be heavy rain with the showers along with slow storm motions of 5-10kt. Severe threat looks low as surface based CAPES are low and generally under 500j/kg. There will be a slow warming trend on the weekend through early next week. Some drying in the mountains but still expect chance of showers continuing on the plains with moist Southeast low level flow remains in place. The plains will see some drying on Monday and Tuesdays with drier Southwest to Westerly flow aloft. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 817 PM MDT Tue Aug 2 2016 Boundaries have led to varying wind directions early this evening. Eventually winds should become more ssw in the next few hours. HRRR wants to redevelop storms around midnight but think this is a low probability at this point. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RPK SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...RPK
Hazardous weather outlook, Aug 2, 10:53 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1053 AM MDT TUE AUG 2 2016 COZ030>051-031700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1053 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 2, 8:29 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 829 PM MDT TUE AUG 2 2016 COZ044-030315- MORGAN COUNTY CO- 829 PM MDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 915 PM MDT... AT 828 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF ANTELOPE SPRINGS TO NEAR FORT MORGAN...OR ALONG A LINE EXTENDING FROM 30 MILES WEST OF STERLING TO 30 MILES WEST OF AKRON. MOVEMENT WAS EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT MORGAN...BRUSH...LOG LANE VILLAGE...HILLROSE...SNYDER...ANTELOPE SPRINGS AND WELDONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4052 10349 4020 10349 4021 10406 4051 10403 TIME...MOT...LOC 0228Z 269DEG 17KT 4052 10377 4025 10377 RPK
Local storm report, Aug 2, 8:37 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST FORT MORGAN AIRPORT 40.33N 103.80W
08/02/2016 M59.00 MPH MORGAN CO ASOS
0432 PM HAIL 6 SSE GREELEY 40.35N 104.70W
08/02/2016 M1.00 INCH WELD CO TRAINED SPOTTER
&&
FCOOPERSpecial weather statement, Aug 2, 11:07 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1107 PM MDT TUE AUG 2 2016
COZ046-030545-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
1107 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT COUNTY UNTIL
1145 PM MDT...
AT 1106 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF AGATE...OR 29 MILES NORTHWEST OF LIMON...MOVING
SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ELBERT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3930 10410 3931 10409 3931 10407 3934 10410
3932 10412 3936 10416 3940 10413 3938 10416
3940 10420 3943 10417 3948 10419 3949 10421
3947 10422 3948 10423 3943 10424 3949 10430
3953 10421 3948 10395 3928 10408
TIME...MOT...LOC 0506Z 300DEG 8KT 3947 10418
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:29 PM MDT | Special Weather Statement | BOU | Morgan | 46 min |
| Aug 2, 9:22 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe | 3 hr |
| Aug 2, 11:07 PM MDT | Special Weather Statement | BOU | Elbert | 38 min |
| Aug 3, 12:11 AM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.